A national safety alert was issued to all NHS hospitals, directing them to get rid of a powerful drug, which has been repeatedly used by mistake by staff due to its packaging.
The drug concerned is sodium nitrite, one used as an antidote to cyanide poisoning, and is often confused with sodium bicarbonate. The erroneous usage was associated with similarities between the packaging and labelling that are used by the manufacturers of the drugs.
An Independent report revealed that two babies have already died as a result after they were given sodium nitrite instead of sodium bicarbonate. The latter should have been administered in order to reduce acidosis in the babies' blood. One of the babies died within a short period of time after being administered with the drug. The other died in the neonatal intensive care later.
Sodium nitrite is highly toxic, licensed as a "cyanide antidote" and no other. NHS staff has reported five incidents of confusion of drugs since May 2018.
The other two reported incidents of concerned patients with high blood pressure. The National Reporting and Learning System conducted a review and found that the two patients were supposed to receive sodium nitroprusside for treatment but were inadvertently given sodium nitrite. Fortunately, they did not suffer any notable harm. However, NHS England still issued a warning that sodium nitrite can potentially lead to severe harm or even death.
The NHS noted that sodium nitrite, being an antidote to cyanide poisoning, is only required in emergency departments. The error of mis-selection is possible as sodium nitrite may have been inadvertently supplied to other departments. It added that ward staff may not possibly identify the error prior to administering the wrong drug.
Thus, the NHS ordered hospitals to check all medicine storage areas and wards for the presence of sodium nitrite. They were also instructed to destroy any unlicensed products.
In England, NHS notes an estimate of 237 million medication errors. Approximately 33 percent are deemed as a result of confusion due to labelling similarities between drugs. This issue is not just faced by NHS as it is a problem that occurs all over the world, especially in hospitals that experience staff shortage.